I don't know about the falling asleep when he doesn't take valium, but being unsteady on his feet could be a couple things:
1) it's a common side effect when first taking a benzo.
2) it's a withdrawal symptom
Since he's been on ativan it's my unprofessional and unqualified opinion that we can rule out #1. It's likely #2 that's giving him problems because he needs his Valium dose to be equivalent to what his ativan was. Even then there will be some withdrawal for some people, so that dose should be taken until his condition is stabilized. THEN a taper can begin.
You say he's hardly taking any Valium, but this confuses me. Why not? Again, he needs an equivalent dose to the ativan, stabilize on that dose, and then begin tapering. There's no other way to do it without causing a good deal of needless misery. The taper is indeed a long process and it needs to be adhered to strictly. NEVER go too fast. Better too slow than too fast.
Again, if he's using Valium to get off of Ativan, then he needs to be taking the Valium regularly. Consult a doctor. Any doctor worth his diploma will say the same thing, guaranteed. No skipping doses.
Yes, we know all of this, thank you though.
I and my husband think it is partly due to a withdrawal symptom.
He wasn't taking the equivilant because it was knocking him out!
I think it's a rare thing and that's how his body is reacting to the switch. He is very sensitive to the valium.
I just wanted to know if others experienced this.
I believe I told you in my earlier post all of this, that it felt like it was too much for him.
If you took it and were falling asleep at the drop of of hat, without even realizing it and couldn't walk straight, would you continue at that dose? I don't think I would, he felt terrible. So he tried less, it made total sense.
I think he is going through the hardest part now, which we read is after 2 weeks off of it.
But thanks for replying.
Swallow your pride, you will not die, it's not poison.- Bob Dylan